Texas, 2003

Hail and Damaging Winds in Texas, May 23, 2003

May 23, 2003 · NWS AMA · 11 events in 5 counties and zones

Severe thunderstorms over the southwestern and south-central Texas panhandle during the early evening hours produced large hail and high winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the southwestern and south-central Texas panhandle during the early evening hours produced large hail and high winds. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 2:52 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, May 23, 2:52 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT FRI MAY 23 2003

PLAYING CATCH UP WITH SVR TSTM WATCH ISSUED.  CNVTN DVLPD OVR THE
HIER TRRN OF NM/CO AND MOVG S TO SEWD WITH NWLY FLOW ALF.  UPR RDG
OVR THE INTRMTNRGN WL RMN IN PLACE THRU THE WKND AS SHRTWV ENERGY
CONTS TO EJECT SEWD OUT OF THE RCKYS INTO THE PNHDLS.  OUTFLOW
BNDRYS ALG WITH A FNTL BNDRY FCSTD TO MOV INTO THE FA SAT WL
RESULT IN BETTER CHC/S FOR CNVTN SAT AND SAT NGT.  RETAINED LIKELY
POPS AS MOIST UPSLP SFC FLOW BY SAT AFTN INTO SAT NGT...NWLY FLOW
ALF...AND SFC BNDRY/S WL PROVIDE LIFT FOR CNVTV DVLPMT.  LOOKS AS
THOUGH THE PNHDLS WL BE IN FOR A WET AND UNSEASONABLY COOL MEMORIAL
DAY WKND.

SFC HIGH BEGINS TO SHIFT EWD BY TUE AND WED AS SFC FLOW VEERS
AROUND TO THE S AND SW.  THIS WL RESULT IN WARMER CONDITIONS AND NOT
QUITE AS WET.  STILL...NWLY FLOW ALF AND SHRTWV ENERGY TUE THRU WED
NGT WL KEEP SLGT CHC POPS WARRANTED.  THU LOOKS DRIER AND EVEN
WARMER AS UPR HIGH SHIFTS EWD OVR THE SWRN STATES AND RCKYSAND UPR
FLOW BCMS MORE NLY.  SLGT CHC POPS BY THE END OF THE WK AS ANOTHER
FNTL BNDRY SLIDES SWD INTO THE PNHDLS AND UPR RDG SETTLES IN OVR
THE SRN PLNS STATES. DIRTY UPR RDG WITH SHRTWV ENERGY RIDING E
AND SE UNDER THE RDG WL ALLOW FOR CNVTN TO DVLP OFF THE HIER TRRN OF
NM/CO AND SLIDE E/SEWD INTO THE PNHDLS.

FCSTID = 11

AMARILLO    60 82 56 74 / 40 60 60 30
BEAVER      61 76 55 72 / 40 70 60 30
BOISE CITY  61 75 54 72 / 40 60 60 30
BORGER      64 80 57 74 / 40 60 60 30
BOYS RANCH  60 83 56 74 / 40 60 60 30
CANYON      60 83 58 75 / 40 60 60 30
CLARENDON   63 85 59 75 / 40 60 60 30
DALHART     60 81 54 72 / 40 60 60 30
GUYMON      62 75 55 72 / 40 70 60 30
HEREFORD    61 84 57 75 / 40 60 60 30
LIPSCOMB    64 76 54 73 / 40 60 60 30
PAMPA       63 79 57 74 / 40 60 60 30
SHAMROCK    64 81 60 75 / 40 60 60 30
WELLINGTON  64 84 60 75 / 40 60 60 30

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 23, 2:04 PM CST, 3 hours 25 minutes before
OKZ001>003-TXZ001>020-241100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EXTREME WESTERN
OKLAHOMA AND TEXAS PANHANDLES INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS FOR SATURDAY AFTERNOON
AND EVENING AS DISTURBANCES MOVE ACROSS THE AREA AHEAD OF A COLD
FRONT. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HENNIG

The radar

The Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Deaf Smith

When
May 23, 5:29 PM CST
Where
Deaf Smith County, 4 mi N of Dawn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.967, -102.200

Hail, Deaf Smith

When
May 23, 5:30 PM CST
Where
Deaf Smith County, 15 mi N of Dawn
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.133, -102.200

Hail, Oldham

When
May 23, 5:47 PM CST
Where
Oldham County, Wildorado
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -102.200

Hail, Potter

When
May 23, 6:13 PM CST
Where
Potter County, Bushland
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -102.067

Hail, Potter

When
May 23, 6:30 PM CST
Where
Potter County, 1 mi W of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.833

Hail, Randall

When
May 23, 6:35 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.817

Thunderstorm Wind, Potter

When
May 23, 6:38 PM CST
Where
Potter County, 3 mi N of Amarillo
Measured
65 kt (75 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.250, -101.817

Hail, Randall

When
May 23, 6:38 PM CST
Where
Randall County, 5 mi S of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.817

Thunderstorm Wind, Potter

When
May 23, 6:40 PM CST
Where
Potter County, 3 mi N of Amarillo
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.250, -101.817

Hail, Potter

When
May 23, 6:42 PM CST
Where
Potter County, 2 mi N of Amarillo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -101.817

Hail, Gray

When
May 23, 8:32 PM CST
Where
Gray County, 9 mi W of Alanreed
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -100.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359298, 5359299, 5359374, 5359375, 5359376, 5359377, 5359378, 5359379, 5359380, 5359381, 5359382.